Clinical Review

Grand Rounds—Queen Elizabeth Medical Centre, Birmingham: Systemic lupus erythematosus

BMJ 1997; 314 doi: https://doi.org/10.1136/bmj.314.7076.292 (Published 25 January 1997) Cite this as: BMJ 1997;314:292

Complicated by lupus, nephritis and antiphospholipid antibody syndrome

  1. P Cockwell, Chairman: clinical research fellow in medicine (nephrology),
  2. C O S Savage, senior lecturer in medicine (nephrology),
  3. J J T Owen, professor of anatomy,
  4. R A Thompson, professor of immunology,
  5. C Gordon, senior lecturer in rheumatology,
  6. D Adu, consultant nephrologist,
  7. A J Howie, senior lecturer in pathology,
  8. M C Sheppard, professor of medicine,
  9. P M Stewart, reader in medicine,
  10. W A Littler, professor of cardiology,
  11. M J S Langman, professor of medicine,
  12. J Holmes, consultant haematologist
  1. Queen Elizabeth Medical Centre, Birmingham B15 2TH
  • Accepted 16 October 1997

Systemic lupus erythematosus is an idiopathic autoimmune disease. Studies based on hospital outpatient populations suggest a prevalence of 20-30/100 000, but recent community based pilot studies suggest that this figure may be as high as 200/100 000.1 The peak age of presentation in Britain is 30-40 years, with a female:male ratio of 9:1. The clinical course in most patients is one of relapses and remissions. Renal involvement occurs in up to 75% of cases, and its treatment presents a major therapeutic challenge. In addition, a substantial proportion of cases are associated with an antiphospholipid antibody syndrome with recurrent thromboses and fetal loss. We present a case of systemic lupus erythematosus with coexisting glomerulonephritis and an antiphospholipid antibody syndrome.

Case history

In 1991 a previously healthy 21 year old woman presented to her local hospital with a swollen right leg. She smoked 20 cigarettes a day and took the contraceptive pill. Doppler ultrasonography confirmed a deep vein thrombosis in the right leg, and she received anticoagulation with warfarin for three months. She stopped taking the contraceptive pill but continued to smoke. In May 1995 she developed a deep vein thrombosis in the left leg and again received anticoagulants for three months. Shortly after this admission she developed a facial rash and arthralgia of the small joints of the hands. There were no other systemic symptoms. On clinical examination the only notable findings were a classic malar facial rash and tenderness and swelling of the small joints of the hand.

Investigation results included an erythrocyte sedimentation rate of 38 mm in the first hour, antinuclear antibody titre of 1:1600, anti-double stranded DNA levels of 202 kU/l (normal range 0-75), and hypocomplementaemia (C3, 0.65 g/l (0.75-1.75 g/l), C4, 0.05 g/l (0.14-0.54 g/l)). IgM anticardiolipin antibodies, a subset of antiphospholipid antibodies, were strongly positive at …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe